What is hypoglycemia?
Hypoglycemia, also called low blood glucose or low blood sugar, occurs when blood glucose drops below normal levels
Diabetes treatment plans are designed to match the dose and timing of medication to a person’s usual schedule of meals and activities. Mismatches could result in hypoglycemia. For example, taking a dose of insulin—or other medication that increases insulin levels—but then skipping a meal could result in hypoglycemia.
Hypoglycemia causes symptoms such as:
v. Dizziness or light-headedness
viii. Difficulty speaking
Epinephrine causes early warning symptoms of hypoglycemia such as shakiness, sweating, anxiety, and hunger.
Hypoglycemia can also happen during sleep. Some signs of hypoglycemia during sleep include:
i. Crying out or having nightmares
ii. Finding pajamas or sheets damp from perspiration
iii. Feeling tired, irritable, or confused after waking up
Prompt treatment for hypoglycemia
When people think their blood glucose is too low, they should check the blood glucose level of a blood sample using a meter. If the level is below 70 mg/dL, one of these quick-fix foods should be consumed right away to raise blood glucose:
i. 3 or 4 glucose tablets
ii. 1 serving of glucose gel—the amount equal to 15 grams of carbohydrate
iii. 1/2 cup of any fruit juice
iv. 1/2 cup of a regular—not diet—soft drink
v. 1 cup of milk
vi. 5 or 6 pieces of hard candy
vii. 1 tablespoon of sugar or honey
Recommended amounts may be less for small children. The child’s doctor can advise about the right amount to give a child.
The next step is to recheck blood glucose in 15 minutes to make sure it is 70 mg/dL or above. If it’s still too low, another serving of a quick-fix food should be eaten. These steps should be repeated until the blood glucose level is 70 mg/dL or above. If the next meal is an hour or more away, a snack should be eaten once the quick-fix foods have raised the blood glucose level to 70 mg/dL or above.
Causes of hypoglycemia
In people on insulin or pills that increase insulin production, low blood glucose can be due to
i. Meals or snacks that are too small, delayed, or skipped
ii. Increased physical activity (More than what is needed)
iii. Alcoholic beverages
iv. Overdose of Insulin or Anti-diabetic drugs
Be prepared for hypoglycemia
People who use insulin or take an oral diabetes medication that can cause low blood glucose should always be prepared to prevent and treat low blood glucose by
i. Learning what can trigger low blood glucose levels
ii. Having their blood glucose meter available to test glucose levels; frequent testing may be critical for those with hypoglycemia unawareness, particularly before driving a car or engaging in any hazardous activity
iii. Always having several servings of quick-fix foods or drinks handy
iv. Wearing a medical identification bracelet or necklace
v. Planning what to do if they develop severe hypoglycemia
vi. Telling their family, friends, and coworkers about the symptoms of hypoglycemia and how they can help if needed
How can hypoglycemia be prevented?
To help prevent hypoglycemia, people with diabetes should always consider the following:
i. Their diabetes medications. It is important to know which diabetes medications can cause hypoglycemia and explain how and when to take medications. For good diabetes management, people with diabetes should take diabetes medications in the recommended doses at the recommended times.
ii. Their meal plan. Get a meal plan that fits one’s personal preferences and lifestyle. Following one’s meal plan is important for managing diabetes. People with diabetes should eat regular meals, have enough food at each meal, and try not to skip meals or snacks. Snacks are particularly important for some people before going to sleep or exercising. Some snacks may be more effective than others in preventing hypoglycemia overnight.
iii. Their daily activity. To help prevent hypoglycemia caused by physical activity, health care providers may advise:
a. checking blood glucose before sports, exercise, or other physical activity and having a snack if the level is below 100 milligrams per deciliter (mg/dL)
b. adjusting medication before physical activity
c. checking blood glucose at regular intervals during extended periods of physical activity and having snacks as needed
d. checking blood glucose periodically after physical activity
iv. Their use of alcoholic beverages. Drinking alcoholic beverages, especially on an empty stomach, can cause hypoglycemia, even a day or two later. Heavy drinking can be particularly dangerous for people taking insulin or medications that increase insulin production. Alcoholic beverages should always be consumed with a snack or meal at the same time. A health care provider can suggest how to safely include alcohol in a meal plan.
v. Their diabetes management plan. Intensive diabetes management—keeping blood glucose as close to the normal range as possible to prevent long-term complications—can increase the risk of hypoglycemia. Those whose goal is tight control should talk with a health care provider about ways to prevent hypoglycemia and how best to treat it if it occurs.
What to ask the doctor about diabetes medications
People who take diabetes medications should ask their doctor or health care provider
i. Whether their diabetes medications could cause hypoglycemia
ii. When they should take their diabetes medications
iii. How much medication they should take
iv. Whether they should keep taking their diabetes medications when they are sick
v. Whether they should adjust their medications before physical activity
vi. Whether they should adjust their medications if they skip a meal
Help from others for severe hypoglycemia
Severe hypoglycemia—very low blood glucose—can cause a person to pass out and can even be life threatening. Severe hypoglycemia is more likely to occur in people with type 1 diabetes.
Get admitted to a Hospital or immediately consult your doctor.
Another person can help someone who has passed out by giving an injection of glucagon. Glucagon will rapidly bring the blood glucose level back to normal and help the person regain consciousness. A health care provider can prescribe a glucagon emergency kit. Family, friends, or coworkers—the people who will be around the person at risk of hypoglycemia—can learn how to give a glucagon injection and when to call to get medical help.
Physical activity and blood glucose levels
Physical activity has many benefits for people with diabetes, including lowering blood glucose levels. However, physical activity can make levels too low and can cause hypoglycemia up to 24 hours afterward.
A health care provider can advise about checking the blood glucose level before exercise. For those who take insulin or one of the oral medications that increase insulin production, the health care provider may suggest having a snack if the glucose level is below 100 mg/dL or adjusting medication doses before physical activity to help avoid hypoglycemia. A snack can prevent hypoglycemia.
The health care provider may suggest extra blood glucose checks, especially after strenuous exercise.
Hypoglycemia when driving
Hypoglycemia is particularly dangerous if it happens to someone who is driving. People with hypoglycemia may have trouble concentrating or seeing clearly behind the wheel and may not be able to react quickly to road hazards or to the actions of other drivers. To prevent problems, people at risk for hypoglycemia should check their blood glucose level before driving. During longer trips, they should check their blood glucose level frequently and eat snacks as needed to keep the level at 70 mg/dL or above. If necessary, they should stop for treatment and then make sure their blood glucose level is 70 mg/dL or above before starting to drive again.
Some people with diabetes do not have early warning signs of low blood glucose, a condition called hypoglycemia unawareness. This condition occurs most often in people with type-1 diabetes, but it can also occur in people with type-2 diabetes. People with hypoglycemia unawareness may need to check their blood glucose level more often so they know when hypoglycemia is about to occur. They also may need a change in their medications, meal plan, or physical activity routine.
Hypoglycemia unawareness develops when frequent episodes of hypoglycemia lead to changes in how the body reacts to low blood glucose levels. The body stops releasing the hormone epinephrine and other stress hormones when blood glucose drops too low. The loss of the body’s ability to release stress hormones after repeated episodes of hypoglycemia is called hypoglycemia-associated autonomic failure, or HAAF.
Normal and target blood glucose ranges
Normal blood glucose levels in people who do not have diabetes:
|Upon waking—fasting||70 to 99 mg/dL|
|After meals||70 to 140 mg/dL|
Target blood glucose levels in people who have diabetes:
|Before meals||70 to 130 mg/dL|
|1-2 hours after start of a meal||below 180 mg/dL|
Hypoglycemia can occur as a side effect of some diabetes medications, including insulin and oral diabetes medications pills that increase insulin production, such as:
vii. Sitagliptin (Januvia)
Certain combination pills can also cause hypoglycemia, including
i. Glipizide + metformin
ii. Glyburide + metformin
iii. Pioglitazone + glimepiride
iv. Rosiglitazone + glimepiride
v. Sitagliptin + metformin
Other types of diabetes pills, when taken alone, do not cause hypoglycemia. Examples of these medications are:
However, taking these pills along with other diabetes medications—insulin, pills that increase insulin production, or both—increases the risk of hypoglycemia.
In addition, use of the following injectable medications can cause hypoglycemia:
i. Pramlintide , which is used along with insulin
ii. Exenatide (Byetta), which can cause hypoglycemia when used in combination with chlorpropamide, glimepiride, glipizide, glyburide, tolazamide, and tolbutamide.